Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Tallahassee, FL

March 20, 2001Gadsden County, Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 20, 2001, 2:59 AM EST for Gadsden County, Leon County, Wakulla County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 20, 2001, 2:59 AM EST (07:59 UTC)
Expired
Mar 20, 2001, 4:00 AM EST
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gadsden County, FL, Leon County, FL, Wakulla County, FL

What was reported inside it

TimeReportWhereRemark
Mar 20, 3:15 AM ESTThunderstorm WindCountywide, FLSeveral trees down on power lines at Blue Smoke Drive and Bannerman Road. Power lines down with outages at E. Tennessee Street and Franklin Boulevard. Trees and power lines down on Chapel Drive. Reported by a WTXL-TV meteorologist.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:30 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.0 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2001-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2001-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 550 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
550 m²/s²
0-3 km storm-relative helicity
881 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 200800
SVRTLH
FLC039-073-129-200900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EST TUE MAR 20 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GADSDEN COUNTY IN FLORIDA
  LEON COUNTY IN FLORIDA
  EASTERN WAKULLA COUNTY IN FLORIDA

* UNTIL 400 AM EST...

* AT 259 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
  BRANCHVILLE TO MEDART...OR ALONG A LINE EXTENDING FROM 18 MILES
  SOUTH OF BAINBRIDGE TO 8 MILES SOUTH OF CRAWFORDVILLE...MOVING EAST
  AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FREEMONT...JAMIESON BY 300 AM EST...
  HAVANA...HINSON BY 305 AM EST...
  GIBSON...RICH BAY BY 310 AM EST...
  DARSEY...HARBINWOOD ESTATES BY 315 AM EST...
  BELLWOOD ESTATES...ZION HILL BY 320 AM EST...
  TALLAHASSEE...WOODVILLE BY 325 AM EST...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY
CHAFNGING CONDITIONS.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3069 8450 2997 8442 3010 8410 3068 8408

.END

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:35 AM EST, 24 minutes earlier.

Area forecast discussion, Mar 20, 2:35 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 AM EST TUE MAR 20 2001

....THIS WILL BE SHORT AS WE JUST WENT INTO SEVERE WX MODE...

LATEST MSAS SHOWS LOW IN APALACHEE BAY CONTINUING TO DEEPEN AND JUST
ABOUT TO MOVE ONSHORE. A LINE OF VERY HEAVY RAIN WITH EMBEDDED
THUNDERSTORMS EXTENDS FROM JUST WEST OF TALLAHASSEE SOUTHWARD INTO
THE GULF. SPS IS CONCERNED WITH A SEVERE WEATHER THREAT ASSOCIATED
WITH THIS ACTIVITY AND HAS ISSUED OF A TORNADO WATCH THAT WILL
INCLUDE MOST OF OUR BIG BEND COUNTIES AND ALL OF OUR GEORGIA COUNTIES
UNTIL 8 AM EST.

IF I GET THE TIME I'LL BE BACK TO GIVE DETAILS ON THE MODELS AND MY
FORECAST. OTHERWISE...MY PRELIMINARY NUMBERS HAVE ALREADY BEEN
UPDATED.

PRELIMINARY NUMBERS...

TLH  62/43 63/43 442-
PFN  55/45 61/47 442-
DHN  53/41 59/44 752-
ABY  58/43 59/43 8531
VLD  63/45 60/44 6431

.TLH...
AL...NONE.
GA...TORNADO WATCH UNTIL 8 AM EST.
FL...TORNADO WATCH UNTIL 8 AM EST FOR GADSDEN...LEON...WAKULLA...
     JEFFERSON...MADISON...TAYLOR...LAFAYETTE AND DIXIE COUNTIES.
     SCA SUWANNEE RIVER TO APALACHICOLA OUT TO 60 NM.
     SCA APALACHICOLA TO DESTIN OUT TO 60 NM.O

BARRY

In the hours before

Special weather statement, Mar 20, 2:45 AM EST, 14 minutes before
FLZ016>019-027>029-034-GAZ120>131-142>148-155>161-GMZ700-701-755-775-
201300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 AM EST TUE MAR 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA AND FOR MOST OF THE FLORIDA BIG
BEND AND THE ADJACENT WATERS...EFFECTIVE UNTIL 8 AM EST THIS MORNING.

THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...GADSDEN...LEON...WAKULLA...JEFFERSON...MADISON...TAYLOR
DIXIE...AND LAFAYETTE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS GIN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

WOOL

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.